Ask a doctor

Can Temporalis Muscle Wasting from Botox Be Reversed? (photo)

I had a 4th tx with Botox injections for migraine 7 weeks ago. It was ineffective for MHA. I had temporary weakness when chewing. Then noticed gradual wasting of both temporalis muscles Im not sure I can feel any muscle. Neurologist said too much Botox was injected and should have return of normal appearance in 6 months. Do you recommend anything further? Physiarist? Massage? Exercise? Anything you can suggest is greatly appreciated. Thanks. I'm so worried this may ne permanent.

Doctor Answers (4)

Temporalis Training

+1

As Botox is only temporary, your situation should return to normal with time! You need to follow with your doctor. If you don't have TMJ (temporomandibular Joint) issues, I would consider chewing gum to exercise the temporalis to build it back up You should see a return to normality within 6-9 months. Do this only under the direction of your doctor to evaluate whether or not there are any other neurologic deficits, though it seems to be most related to the botox

Good luck!


Tampa Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Temporalis wasting from Botox should reverse

+1

If the muscle was weakened too much, when the Botox wears off, it should go back to normal. If not, fillers like Sculptra, Radiesse, or Juvederm can replace lost volume in the temples nicely. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Temporal wasting

+1

Temporal wasting would be unusual side effect from Botox, but it is certainly possible.  For now I would suggest that you wait and see as the effects of the Botox wear off.  As the muscle begins moving, it should become larger.  This may take longer than 6 months. If you can feel the muscle twitching with your fingertips when you clench your teeth you will know it is beginning to function again. If the hollowness persists long term, I have had great results with fillers in that area for are related temporal hollowness.  Good luck. 

Marilyn Pelias, MD
New Orleans General Surgeon
5.0 out of 5 stars 9 reviews

You might also like...

Temporalis Wasting

+1

So sorry to hear about your frustration and difficulty with Migranes. It can be such an awfull disease. 

With regards to the temporalis wasting, think of it like any muscle in your body....Use it or loose it! BUT. Its not permanent. Botulinum toxin basically prevents your muscle from working so it "atrophies" which basically means, it gets smaller. Its the same as if you put a cast on your leg for 4 months. When you take it off, your muscles are tiny. But after walking around and some physiotherapy, you get back to normal. The same is true in this case. Once the medication wears off, its like taking the cast off. 

I would highly recommend seeing a physiotherapist as well as talking to your dentist as you want to ensure that as you rebuild your muscle you do this in a gentle, symmetrical way.

I would be surprised if after a few months you'll notice the muscle come back quickly. the temporalis is a very powerfull muscle and your body basically needs to learn how to use it again and then start to build up its bulk. 

Try to stay positive. 

James Bonaparte, MD, MSc, FRCSC
Ontario Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.